Alert archive / Illinois / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2016, 1:42 PM CDT for Putnam County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2016, 1:42 PM CDT (18:42 UTC)
- Expired
- May 31, 2016, 2:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Putnam County, IL
The radar
The Chicago radar (KLOT), 108 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1295 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
280
WUUS53 KDVN 311842
SVRDVN
ILC155-311915-
/O.NEW.KDVN.SV.W.0027.160531T1842Z-160531T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 PM CDT TUE MAY 31 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...
* UNTIL 215 PM CDT
* AT 141 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER VARNA...OR 10
MILES EAST OF LACON...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HENNEPIN...GRANVILLE...MCNABB...MARK...MAGNOLIA...STANDARD AND FLORID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
A BRIEF SPIN UP TORNADO OR FUNNEL CLOUD IS POSSIBLE WITH THIS STORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4110 8933 4131 8930 4131 8916 4110 8916
TIME...MOT...LOC 1841Z 182DEG 17KT 4106 8921
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
122 follow-up statements
637
WWUS53 KDVN 311857
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
157 PM CDT TUE MAY 31 2016
ILC155-311915-
/O.CON.KDVN.SV.W.0027.000000T0000Z-160531T1915Z/
PUTNAM IL-
157 PM CDT TUE MAY 31 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR PUTNAM COUNTY...
AT 156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MCNABB...OR 9
MILES SOUTHEAST OF HENNEPIN...MOVING NORTH AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HENNEPIN...GRANVILLE...MCNABB...MARK...MAGNOLIA...STANDARD AND FLORID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
A BRIEF SPIN UP TORNADO OR FUNNEL CLOUD IS POSSIBLE WITH THIS STORM.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4110 8933 4131 8930 4131 8916 4110 8916
TIME...MOT...LOC 1856Z 183DEG 19KT 4115 8923
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
12241
WWUS53 KDVN 311915
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
215 PM CDT TUE MAY 31 2016
ILC155-311923-
/O.EXP.KDVN.SV.W.0027.000000T0000Z-160531T1915Z/
PUTNAM IL-
215 PM CDT TUE MAY 31 2016
...THE SEVERE THUNDERSTORM WARNING FOR PUTNAM COUNTY WILL EXPIRE AT
215 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM NORTH
OF STANDARD AND GRANVILLE THROUGH 230 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
THE QUAD CITIES.
LAT...LON 4110 8933 4131 8930 4131 8916 4110 8916
TIME...MOT...LOC 1911Z 182DEG 17KT 4115 8923
$$
12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:41 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, May 31, 12:41 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1241 PM CDT TUE MAY 31 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 257 AM CDT Tue May 31 2016 A seasonally strong upper low is making its way through the northern portion of the CONUS tonight, and the models are nailing that part of the forecast. As far has handling the slow moving convection producing small areas of heavy rains since last afternoon across Iowa, Illinois, and southwest Wisconsin, most of them are doing poorly. Warm advection continues over locations east of Interstate 35 early today, and that should keep some activity going through the morning. The cold front is showing signs of a decrease in convection, as typically occurs during the early morning hours. This forcing will arrive late this afternoon in our cwa. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 257 AM CDT Tue May 31 2016 The global models are of little use in such a pattern with respect to thunderstorm placement in the warm advection region of this event. In other words, the NMM (CAMS allowing) is handling things best this morning so far, and we will lean on it for trends through the early afternoon hours, when we can begin to look at the advancing cold front for a focus for storms. Our forecast contains 70 to 80 percent pops for this cold front, which might be on target given the diurnal uptick on convection along it, and I will not change that idea. I will increase pops this morning to lower to moderate chance levels in the central and eastern cwa. With some backbuilding already occurring there, and what appears to be an MVC feature on composite radar arriving from Missouri early today, it does look like the NMM idea of thunderstorms with heavy rain, slowly moving north over the central and eastern cwa may actually be correct. I will closely monitor those trends and update to likely or higher pops should that idea unfold, but for now, I will just introduce that idea to the pops forecast before noon. Highs today may be tricky if convection does blossom this morning, but will go with about 4 degrees under yesterday's highs given the more expansive cloud cover. It won't take much heating to produce lower 80s, so the mid 80s seem a reachable target even with less than full sun. Tonight, under cloud cover and thunderstorm activity, lows should be in the lower to mid 60s. Like this past evening, local QPF values may be quiet high, and flash flooding cannot be ruled out, but the widespread QPF may be much lower. I am not expected widespread significant rainfall until later tonight as the front approaches, but the individual storms are certainly capable today of amounts over 1 inch. .LONG TERM...(Wednesday THROUGH Monday) ISSUED AT 257 AM CDT Tue May 31 2016 The main cold front sweeps through the area on Wednesday. Showers and thunderstorms should be fairly widespread at sunrise across the area with rain slowly ending from west to east during the day. Wednesday evening, showers and possibly some thunderstorms will persist east of the Mississippi that will move east of the area by midnight. Dry conditions are then expected late Wednesday night. Quiet and dry conditions will be seen across the area Thursday/Thursday night as high pressure moves through the Midwest. Temperatures should be close to normal. Friday on... The model consensus has slight chance pops for areas along/north of highway 30 on Friday. There are some model solutions that indicate dry conditions for the entire area on Friday. Friday night and Saturday the flow aloft will start coming from the northwest as an upper low drops into the Great Lakes. A seasonably strong cold front will move through the area bringing a threat of rain. As a result, the model consensus has chance pops for the entire area. Once the cold front moves through on Saturday, northwest flow aloft will continue through Monday. Numerous weak disturbances in the flow aloft will be moving through the area. These disturbances combined with daytime heating will be capable of producing showers and possibly some thunderstorms. As a result, the model consensus has slight chance pops in each period from Saturday night through Monday. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Wednesday AFTERNOON) ISSUED AT 1240 PM CDT Tue May 31 2016 Scattered thunderstorms at midday should remain east of the terminals until at least 3 pm. Thunderstorms are expected then to redevelop ahead of an approaching cold front from mid afternoon through evening. This has been handled with tempo groups, followed by vicinity wording as the activity moves out of the region. Prevailing VFR conditions are expected overnight into Wednesday morning with a low potential for MVFR fog, which is not currently in the forecasts. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Ervin SHORT TERM...Ervin LONG TERM...08 AVIATION...Sheets
Hazardous weather outlook, May 31, 3:58 AM CDT, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 358 AM CDT TUE MAY 31 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 358 AM CDT TUE MAY 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED THIS MORNING AND AFTERNOON OVER THE ENTIRE OUTLOOK AREA. LIKE YESTERDAY...MANY LOCATIONS WILL REMAIN DRY THROUGH THE DAY...WHILE THOSE SEEING STORMS MAY EXPERIENCE UP TO AN INCH OF RAIN ALONG WITH FREQUENT LIGHTNING. LATE THIS AFTERNOON AND TONIGHT...A COLD FRONT WILL APPROACH EASTERN IOWA. THIS WILL LIKELY BRING A MORE WIDESPREAD THREAT OF STORMS TO THE REGION. SOME STRONG STORMS ARE POSSIBLE...WITH THE MAIN THREAT BEING SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN. AN ISOLATED SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS CANNOT BE RULED OUT THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY EVENING. CURRENTLY...THE THREAT FOR SEVERE STORMS IS LOW FOR WEDNESDAY. IF STRONG TO SEVERE STORMS DO DEVELOP WEDNESDAY AFTERNOON AND EVENING...THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS. THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY NIGHT THROUGH MONDAY. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND TONIGHT. ERVIN/08
In the hours before
Local storm report, May 31, 10:37 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1037 AM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TORNADO 2 NE ELVIRA 41.89N 90.32W
05/31/2016 CLINTON IA PUBLIC
A TRAVELLER SPOTTED A FUNNEL GOING UP AND DOWN AND
BRIEFLY TOUCH DOWN IN A FIELD WITH DIRT DEBRIS ABOUT 2
MILES NORTHEAST OF ELVIRA. TIME ESTIMATED. RELAYED BY
CLINTON COUNTY LAW CENTER.
&&Local storm report, May 31, 10:51 AM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM HEAVY RAIN 1 W LA MOILLE 41.53N 89.30W
05/31/2016 E1.75 INCH BUREAU IL PUBLIC
RELAYED FROM NWS LOT. 1.75 INCHES OF RAIN IN ABOUT 10
MINUTES. ALSO SOME PEA SIZED HAIL. LOCATION ESTIMATED.
&&Local storm report, May 31, 11:27 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 AM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM FUNNEL CLOUD 2 E THOMAS 41.52N 89.78W
05/31/2016 BUREAU IL TRAINED SPOTTER
OBSERVED NEAR THE CITY OF THOMAS.
&&
UTTECHLocal storm report, May 31, 11:46 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 AM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM TORNADO 2 NE ELVIRA 41.89N 90.32W
05/31/2016 CLINTON IA PUBLIC
A TRAVELLER SPOTTED A FUNNEL GOING UP AND DOWN AND
BRIEFLY TOUCH DOWN IN A FIELD WITH DIRT DEBRIS ABOUT 2
MILES NORTHEAST OF ELVIRA. TIME ESTIMATED. RELAYED BY
CLINTON COUNTY LAW CENTER.
1025 AM FUNNEL CLOUD 4 N CLINTON 41.90N 90.23W
05/31/2016 CLINTON IA PUBLIC
POSSIBLE FUNNEL CLOUD REPORTED NEAR EAGLE POINT PARK.
RELAYED TO NWS BY LAW ENFORCEMENT.
1035 AM HEAVY RAIN 1 W LA MOILLE 41.53N 89.30W
05/31/2016 E1.75 INCH BUREAU IL PUBLIC
RELAYED FROM NWS LOT. 1.75 INCHES OF RAIN IN ABOUT 10
MINUTES. ALSO SOME PEA SIZED HAIL. LOCATION ESTIMATED.
1110 AM FUNNEL CLOUD 2 E THOMAS 41.52N 89.78W
05/31/2016 BUREAU IL TRAINED SPOTTER
OBSERVED NEAR THE CITY OF THOMAS.
&&Local storm report, May 31, 12:07 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1207 PM CDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HEAVY RAIN N KEWANEE 41.24N 89.93W
05/31/2016 M1.40 INCH HENRY IL TRAINED SPOTTER
RAINFALL THIS MORNING.
&&
DLSSpecial weather statement, May 31, 12:15 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1215 PM CDT TUE MAY 31 2016 ILC195-311800- WHITESIDE- 1215 PM CDT TUE MAY 31 2016 ...A STRONG THUNDERSTORM WILL AFFECT WHITESIDE COUNTY... AT 1214 PM CDT...A STRONG THUNDERSTORM WAS NEAR PROPHETSTOWN...OR 12 MILES SOUTH OF MORRISON...MOVING NORTH AT 25 MPH. THIS STORM WAS SHOWING SOME ROTATION AND MAY PRODUCE A FUNNEL CLOUD. WIND GUSTS UP TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MORRISON...PROPHETSTOWN...ERIE...TAMPICO...LYNDON...COLETA...EMERSON...UNION GROVE...USTICK...FENTON...ROUND GROVE...AGNEW...DOUGLAS PARK...LEON CORNERS...UNIONVILLE...WHITE PIGEON...SPRING HILL...GRIMES ADDITION... PROPHETSTOWN STATE RECREATION AREA AND DENROCK. THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 19 AND 38. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4158 8976 4158 9008 4192 9013 4191 8971 TIME...MOT...LOC 1714Z 185DEG 21KT 4163 8997 12
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:24 PM CDT | Special Weather Statement | DVN | Jo Daviess | 66 min |
| May 31, 9:28 AM CDT | Special Weather Statement | DVN | Putnam | 32 min |
| May 31, 9:45 AM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 30 min |
| May 31, 10:10 AM CDT | Severe Thunderstorm Warning | DVN | Carroll | 35 min |
| May 31, 10:14 AM CDT | Special Weather Statement | DVN | Jo Daviess | 31 min |
| May 31, 10:31 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 44 min |
| May 31, 11:19 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry | 41 min |
| May 31, 12:15 PM CDT | Special Weather Statement | DVN | Whiteside | 45 min |
| May 31, 3:50 PM CDT | Special Weather Statement | DVN | Rock Island | 25 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.